Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2023, Volume 91, Issue 2

When Is Parallel Trends Sensitive to Functional Form?
p. 737-747

Jonathan Roth, Pedro H. C. Sant'Anna

This paper assesses when the validity of difference‐in‐differences depends on functional form. We provide a novel characterization: the parallel trends assumption holds under all strictly monotonic transformations of the outcome if and only if a stronger “parallel trends”‐type condition holds for the cumulative distribution function of untreated potential outcomes. This condition for parallel trends to be insensitive to functional form is satisfied if and essentially only if the population can be partitioned into a subgroup for which treatment is effectively randomly assigned and a remaining subgroup for which the distribution of untreated potential outcomes is stable over time. These conditions have testable implications, and we introduce falsification tests for the null that parallel trends is insensitive to functional form.

Log In To View Full Content

Supplemental Material

Supplement to "When Is Parallel Trends Sensitive to Functional Form?"

Jonathan Roth and Pedro H.C. Sant’Anna

This zip file contains the replication files for the manuscript.